Flash Flood, Cattaraugus
- When
- May 13, 4:31 AM EST to 7:00 AM EST
- Where
- Cattaraugus County, 1.14 mi ESE of Randolph to 1.13 mi ESE of Randolph
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 42.162, -78.960
A stalled warm front was the focus for heavy showers and embedded thunderstorms which trained across the western Southern tier. Rainfall amounts of one to three inches in just a few hours resulted in flash flooding across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A stalled warm front was the focus for heavy showers and embedded thunderstorms which trained across the western Southern tier. Rainfall amounts of one to three inches in just a few hours resulted in flash flooding across the region. Roads and culverts were washed out. Numerous roads were water-covered and closed. Some of these included: Routes 39, 62, and 353 in Gowanda; Route 242 in Little Valley; and Route 353 in Cattaraugus. Roads were also reported closed in Randolph, Derby, Evans Center, Salamanca, Perrysburg and Forestville. Evacuations took place in Silver Creek and Gowanda. In Gowanda, several high water rescues took place. States of Emergency were declared in Cattaraugus and Chautauqua counties. The resulting damages were enough to warrant a State Disaster Declaration.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 13, 3:21 AM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 421 AM EDT TUE MAY 13 2014 .SYNOPSIS... WARM AIR WILL SLOWLY PUSH NORTHWARD ACROSS THE EASTERN GREAT LAKES REGION TODAY AND WEDNESDAY. THIS WARMTH ALONG WITH BUILDING HUMIDITY WILL BRING AN UNSTABLE ENVIRONMENT...ONE THAT WILL SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH WEDNESDAY NIGHT. A COLD FRONT WILL THEN CROSS THE REGION LATER THURSDAY AND EARLY FRIDAY WITH LIKELY SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BRING DOWNPOURS. && .NEAR TERM /THROUGH TONIGHT/... THIS MORNING REGIONAL RADARS DISPLAY SHOWERS AND THUNDERSTORMS INCREASING IN COVERAGE AREA...ARCING FROM THE UPPER GREAT LAKES SE ACROSS LAKE ERIE AND INTO WESTERN NEW YORK AND WESTERN PA. THIS ELEVATED ACTIVITY NORTH OF WARM FRONT IS MAKING SLOW PROGRESSION EASTWARD...AS A FRONTAL BOUNDARY HAS PRETTY MUCH STALLED ACROSS THE UPPER GREAT LAKES AND WNY THIS MORNING. THIS ACTIVITY WILL WEAKEN BETWEEN 11 AND 13Z WITH THE RISING SUN AND INCREASE DAYTIME MIXING. ELSEWHERE A FEW SCATTERED AND LIGHTER SHOWERS ARE PASSING ALONG EASTERN LAKE ONTARIO AND SURROUNDING INLAND AREAS. THIS ACTIVITY WILL LIKELY BE ADVANCING EASTWARD OUT OF THE CWA BY MID MORNING. SHOWERS AND THUNDERSTORMS WILL LIKELY DIMINISH MID MORNING BEFORE DAYTIME INSTABILITY AND AFTERNOON HEATING AGAIN REGENERATE SHOWERS AND THUNDERSTORMS. ADDED LIFT FROM ANY LAKE BREEZE BOUNDARIES WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. WITHOUT ANY UPPER LEVEL TRIGGER WITHIN A BUILDING RIDGE IT WILL BE HARD TO TIME/PLACE SUCH ACTIVITY AND FOR NOW WILL MAINTAIN CHANCE POPS. TEMPERATURES ALOFT AT 850 HPA CLIMB TOWARDS +13 TO 16C DURING THE AFTERNOON. THIS WARMING ALOFT WILL SUPPORT HIGHS TODAY IN THE UPPER 70S AND LOWER 80S. TONIGHT CONVECTION WILL WANE SOME WITH THE LOSS OF DAYTIME HEATING. THE WARM FRONT WILL NOW BE EDGING OVER LAKE ONTARIO AND THE NORTH COUNTRY. SHOWERS AND THUNDERSTORMS MAY AGAIN REGENERATE NEAR THE VICINITY OF THIS BOUNDARY OVERNIGHT. CANNOT RULE OUT A SHOWER OR THUNDERSTORM JUST ABOUT ANYWHERE OVERNIGHT AS INSTABILITY WILL REMAIN AND A THETA-E RIDGE AXIS CENTERED OVER THE REGION. PWATS WILL REMAIN AROUND 1.5 INCHES OVERNIGHT. LATE OVERNIGHT A COLD FRONT FROM THE WEST WILL NEAR WNY...AND AGAIN BRING AN INCREASE IN CHANCES FOR SHOWERS AND THUNDERSTORMS. TONIGHT WITHIN THE WARM SECTOR OF A STORM SYSTEM OUR REGION WILL REMAIN MILD...WITH OVERNIGHT LOWS RANGING FROM THE UPPER 50S TO LOWER 60S ACROSS THE REGION. THESE OVERNIGHT LOWS WILL BE SOME 10 DEGREES ABOVE NORMAL. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... THE HIGHLY AMPLIFIED UPPER LEVEL FLOW WILL REMAIN ONLY SLOWLY PROGRESSIVE DURING THE PERIOD...AS THE RIDGE AXIS OVER THE REGION GRUDGINGLY MOVES TO NEW ENGLAND BY THURSDAY. THIS WILL ALLOW DEEP TROUGHING...NOW OVER THE CENTRAL ROCKIES AND NORTHERN HIGH PLAINS... TO ADVANCE INTO THE UPPER MISSISSIPPI VALLEY. A SURFACE COLD FRONT WILL AND THEN TRY TO PUSH INTO THE REGION DURING THE DAY WEDNESDAY. HOWEVER...A SURFACE WAVE DEVELOPING ALONG THE TRAILING FRONT IN THE NORTHERN OHIO VALLEY BY WEDNESDAY NIGHT WILL CAUSE THE FRONT TO STALL ACROSS THE REGION...PROBABLY ACROSS WESTERN NEW YORK. THE FRONTAL BOUNDARY WILL THEN BECOME QUASI-STATIONARY ACROSS THE REGION DURING THE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT TIME FRAME...BEFORE EVENTUALLY PUSHING ACROSS THE REGION DURING FRIDAY. LATEST MODEL GUIDANCE SUGGESTING THAT THIS BOUNDARY WILL BECOME THE FOCUS WIDESPREAD CONVECTION...AS A FEED OF MOIST SOUTHERLY UNSTABLE AIR FEEDS ALONG IT. THIS PATTERN COULD PRODUCE LOCALLY HEAVY RAINFALL AND POSE A FLASH FLOODING RISK...DEPENDING ON THE AREAL COVERAGE OF THE STORMS. THUNDERSTORMS WOULD BE SLOW MOVING...AND HAVE THE POTENTIAL TO TRAIN ALONG THE BOUNDARY. WILL MAINTAIN A MENTION OF THIS POTENTIAL IN THE HWO PRODUCT. TEMPERATURES THROUGH THE PERIOD WILL LARGELY DEPEND ON THE POSITION OF THE FRONT. THE EXPECTATION IS THAT WITH THE SLOWER FRONTAL MOVEMENT THAT TEMPERATURES SHOULD BE ON THE WARM SIDE BOTH WEDNESDAY AND THURSDAY...LIKELY IN THE 70S...ALTHOUGH IF THE FRONT CAN PUSH FAR ENOUGH TO THE EAST INTO THE REGION PORTIONS OF WESTERN NEW YORK MAY REMAIN IN THE 50S. && .LONG TERM /FRIDAY THROUGH MONDAY/... THE COOLER TEMPERATURES WILL CONTINUE TO BE THE MAIN STORY THROUGH MUCH OF THE LONG TERM PERIOD...AS LONGWAVE TROUGH SLOWLY TRANSLATES ACROSS THE REGION. THE TREND DURING THE PERIOD WILL BE TOWARD DRIER WEATHER...ALTHOUGH THE COLD POCKET ALOFT WITHIN THE CYCLONIC FLOW WILL POTENTIALLY SUPPORT A DIURNALLY DRIVEN SHOWERS FRIDAY AND SATURDAY. IF SKIES ARE ABLE TO CLEAR OUT AT NIGHT...FROST WILL BE A CONCERN OVER THE NORMALLY COLDER LOCATIONS. THIS PATTERN LOOKS TO RELAX LATE IN THE WEEKEND AND EARLY NEXT WEEK...AS MORE ENERGETIC WESTERLIES IN THE WESTERN STATES DISLODGE OUR TROUGH. THIS WILL RESULT IN IMPROVING CONDITIONS SUNDAY AND MONDAY. TEMPERATURES SHOULD MODERATE CONSIDERABLY IN THE SUNDAY AND MONDAY PERIOD AS THE TROUGH WEAKENS. && .AVIATION /08Z TUESDAY THROUGH SATURDAY/... AT THE 06Z TAF ISSUANCE VFR FLIGHT CONDITIONS WERE FOUND ACROSS THE REGION. THROUGH THE TAF CYCLE EXPECT LARGELY VFR FLIGHT CONDITIONS...WITH JUST LOCAL AND BRIEF REDUCTIONS TO MVFR IN ANY HEAVIER SHOWER OR THUNDERSTORM. EXPECT THIS HEAVIER ACTIVITY TO BE BRIEF...AND WILL LEAVE ALL 5 TAF SITES VFR THROUGH THE TAF CYCLE. THERE WILL BE SOME SHOWERS AROUND THROUGH THE TAF CYCLE. FIRST ALONG THE LAKE ONTARIO SHORELINE...AND TO POINTS EASTWARD. THIS ACTIVITY IS ASSOCIATED WITH A WEAKENING MCV AND SHOULD CLEAR THE REGION TO THE EAST BY AROUND 12Z. ELSEWHERE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE EARLY MORNING HOURS ACROSS FAR WNY WHICH IS UNDER THE INFLUENCE OF A STALLED FRONTAL BOUNDARY. THIS ACTIVITY WILL INCREASE IN COVERAGE AREA THIS AFTERNOON ESPECIALLY ACROSS THE SOUTHERN TIER AND NORTHEASTWARD INTO THE GENESEE VALLEY AND FINGER LAKES REGION. STILL UNCERTAINTY ABOUT PLACEMENT/TIMING AND WILL LEAVE VCSH IN THE TAFS. ACTIVITY WILL WANE SOME THROUGH THE OVERNIGHT WITH THE LOSS OF DAYTIME HEATING. OUTLOOK... TUESDAY NIGHT...VFR/MVFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. WEDNESDAY THROUGH THURSDAY...VFR/MVFR WITH SCATTERED TO EVENTUALLY MORE NUMEROUS SHOWERS AND POSSIBLE THUNDERSTORMS. THURSDAY NIGHT AND FRIDAY...MVFR/POSSIBLE IFR IN OCCASIONAL SHOWERS AND POSSIBLE THUNDERSTORMS. RAIN MAY BE HEAVY AT TIMES. SATURDAY...MAINLY VFR WITH A CHANCE OF SHOWERS. && .MARINE... RELATIVELY LIGHT WINDS WILL CONTINUE THROUGH WEDNESDAY AS A NEARLY STATIONARY FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE LOWER GREAT LAKES. A SLOW MOVING FRONTAL BOUNDARY WILL THEN MOVE INTO THE REGION AND STALL OUT ON WEDNESDAY...WITH A MODEST INCREASE IN WINDS ACCOMPANYING ITS APPROACH. WINDS AND WAVES WILL LIKELY REMAIN BELOW SMALL CRAFT CRITERIA THROUGH AT LEAST WEDNESDAY NIGHT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...THOMAS NEAR TERM...THOMAS SHORT TERM...TMA LONG TERM...TMA AVIATION...THOMAS MARINE...THOMAS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 510 AM EDT TUE MAY 13 2014 NYZ001-010-019-020-085-131100- NIAGARA-NORTHERN ERIE-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO...JAMESTOWN... OLEAN...ORCHARD PARK...SPRINGVILLE 510 AM EDT TUE MAY 13 2014 ...DOWNPOURS THIS MORNING... AT 510 AM A BAND OF HEAVY SHOWERS AND THUNDERSTORMS IS SLOWLY MOVING ACROSS FAR WESTERN NEW YORK. THIS ACTIVITY IS PRODUCING RAINFALL BETWEEN HALF AND ONE AND A HALF INCHES. HEAVIER SHOWERS MAY PRODUCE POOR DRAINAGE FLOODING...AND PONDING OF WATER IN LOW LYING AREAS. THUNDERSTORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING AND POOR DRIVING VISIBILITIES. IF DRIVING THROUGH THE RAIN SHOWERS THIS MORNING...USE CAUTION AND ADJUST YOUR SPEED ACCORDINGLY. THIS ACTIVITY WILL CROSS NIAGARA FALLS...THE METRO BUFFALO AREA...HAMBURG...LITTLE VALLEY AND ALLEGANY STATE PARK BETWEEN 515 AM AND 715 AM. THOMAS
The Buffalo radar (KBUF), 89 km away, was scanning. The volume nearest the first event began at 09:31 UTC.
10 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522226, 522235, 522236, 522232, 522233, 522234, 522229, 522231, 522237, 522238.